A Pharmacist’s Guide to Over-the-Counter Drug Overdose


Drug abuse is a problem that has plagued today’s society. One of the reasons for this derives from people’s view that hard drugs, such as heroin, cocaine, and steroids, are the only cause for drug abuse. Most people are unaware that over-the-counter (OTC) drugs are just as harmful. In fact, the U.S. Food and Drug Administration reports that about 980 deaths per year are caused by acetaminophen. Nonprescription drugs can be dangerous for everyone when abused. However, over-the-counter drug overdose is becoming more prevalent, especially in children, teenagers, and seniors. This is why it is important for pharmacists to educate the public about the harmful effects of OTC drugs.
Over-the-Counter Drug Overdose

A Pharmacist’s Guide to Over-the-Counter Drug Overdose

Causes of Over-the-Counter Drug Overdoses:

An over-the-counter drug overdose is caused when a person takes more than the recommended dosage at a short period of time. However, the effects of these OTC drugs differ from person-to-person. The effects vary depending on the person’s weight, the person’s age, the amount of food consumed, whether or not the drug was taken with alcohol as well as if the person has a pre-existing condition. Over-the-counter drug overdoses are also caused by taking different medications with the same substance. This is because users often will not know the total amount of the substance taken.

Effects of Over-the-Counter Drug Overdoses:

Overdoses on nonprescription drugs can cause gastritis and liver failures. In particular, an overdose of acetaminophen can damage the stomach lining, cause ulcers, and cause stomach bleedings.

Common OTC Drugs That Cause Overdoses:

Two of the most common substances that cause an over-the-counter drug overdose are acetaminophen and non-steroidal anti-inflammatory (NSAID) drugs.

  • Acetaminophen: Acetaminophen a common pain reliever and fever reducer found in Tylenol, Dayquil, Nyquil, and Robitussin. Effects of an acetaminophen overdose include sore throats and liver damage. There are several drugs that contain acetaminophen, so it is important to avoid double dosing and alcohol.
  • Non-Steroidal Anti-Inflammatory Drugs (NSAIDs): NSAIDs are stronger than acetaminophen. They are used as a pain reliever, fever reducer, and swelling reducer.  It is found in Aspirin, Ibuprofen, Advil, Aleve, and Motrin. NSAIDs overdoses are dangerous because it can cause heart attacks, strokes, and gastritis. NSAIDs should not be taken with antidepressants or within pregnancy. This is because NSAIDs can reduce the potency of antidepressants as well as increase a woman’s chances of miscarriage.

Symptoms of Overdose:

It is important to know the signs of an OTC overdose. Because most OTC drug overdoses are unintentional, doctors do not often consider gastritis or liver damage to be the source of pain. Therefore, they do not automatically suspect OTC drug overdoses as the primary source. This is why it is important for you to be aware of where your pain is coming from. Here is a list of symptoms of an OTC overdose:

  • Chest pain
  • Abdominal pain
  • Nausea
  • Vomiting
  • Diarrhea
  • Increase or decrease in blood pressure and/or heart rate
  • Difficulty breathing
  • Sweating

Prevent an Over-the-Counter Drug Overdose:

An over-the-counter drug overdose is often treated as a case of poisoning. To prevent an overdose, make sure that you always read the labels on your medications. It is important that you understand the proper dosage that you should take to prevent an overdose. According to the U.S. Food and Drug Administration, you should not exceed more than 4,000 milligrams (mg) within 24 hours. The labels on OTC drugs contain information on its purpose, warnings, directions, expiration dates, and other facts. Make sure that you know what medication you should be taking for your needs, and consult a doctor or a pharmacist if you are unsure. When in doubt, stick to acetaminophen rather than NSAIDs due to the difference in concentration between the two substances. Likewise, you should always speak with a pharmacist or a doctor if you are considering changing either your medicine or your dosage.

Author: Allied Travel Careers

Share This Post On

Submit a Comment

Your email address will not be published. Required fields are marked *